From Warrenton, Virginia, USA:
Before birth control, my daughter's periods caused extreme cramps and, in a couple of instances, caused her to pass out briefly when she attempted to go to the bathroom after waking up one morning during the onset of her period. This severe reaction caused us to ask her pediatric endocrinologist if it would be okay for her to take oral birth control pills to alleviate these hormonal reactions and they said yes. So did her pediatrician who prescribed her Junel Fe. She has been on this for about a year and is doing very well with lighter periods and no fainting. However, her blood glucose levels started to rise as soon as she stared taking the pill to the point where she takes one unit of fast acting insulin for every 5 grams of carbohydrates she eats and I am afraid she is not able to use all the insulin effectively and is thus gaining weight. Her activity level has been reduced, however, because she had surgery on her knee and is undergoing rehabilitation and is limited in the physical activity she can do. So, obviously this is a factor as well. For type 1s who want to be on the pill, is high blood sugar the ramification? Is there any other way to alleviate severe menstrual symptoms? And, are there long term hazards of being on the pill too long?
The pill contains the hormones estrogen and progesterone and both are known to induce insulin resistance. It is not uncommon for women to have to increase their insulin during the latter part of their cycle when progesterone levels go up naturally after ovulation. Therefore, taking it in a pill is not a surprise. The usual way to address this is give more insulin. I understand that this may increase the risk of weight gain. As you mention, not being able to exercise is a limitation. However, many women with type 1 diabetes make this adjustment regularly. Other forms of therapy that stop menstrual periods are also of concern because they will stop ovulation and decrease exposure to estrogen, which is required for normal bone maturation. You might ask your daughter's physician if there is a medication with a lower concentration of the progesterone and estrogen that she might take. Long term issues with prolonged oral contraceptive therapy include high blood pressure, migraine headaches, and a risk of blood clots, especially if the person smokes. As this is not a rare issue, your doctor can further talk to you about potential changes that might help.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.